Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 85, NWS Buffalo, NY

September 11, 2020

NWS Buffalo, NY issued this small craft advisory at Sep 11, 2020, 3:45 AM EDT. It took effect at Sep 11, 2020, 6:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2020, 3:45 AM EDT (07:45 UTC)
In effect from
Sep 11, 2020, 6:00 AM EDT
Expired
Sep 11, 2020, 1:37 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

955 
WHUS71 KBUF 110745
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
345 AM EDT Fri Sep 11 2020

LEZ040-111545-
/O.NEW.KBUF.SC.Y.0085.200911T1000Z-200911T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
345 AM EDT Fri Sep 11 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
2 follow-up statements
007 
WHUS71 KBUF 111553
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1153 AM EDT Fri Sep 11 2020

LEZ040-111800-
/O.CON.KBUF.SC.Y.0085.000000T0000Z-200911T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
1153 AM EDT Fri Sep 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
174 
WHUS71 KBUF 111737
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
137 PM EDT Fri Sep 11 2020

LEZ040-111845-
/O.CAN.KBUF.SC.Y.0085.000000T0000Z-200911T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
137 PM EDT Fri Sep 11 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside this afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 11, 1:21 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 11, 1:21 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
121 AM EDT Fri Sep 11 2020

.SYNOPSIS...
High pressure over the Upper Great Lakes will drift east and take
control of our weather through the first half of the weekend.
Conditions will significantly deteriorate Saturday night into Sunday
when a slow moving cold front will cross the region with some badly
needed showers and possible thunderstorms. Fair cool weather will
then return to start the new work week.

&&

.NEAR TERM /THROUGH TODAY/...
Low level moisture and northerly upslope flow, along with some
limited lake instability will continue to produce a few sprinkles
and spotty drizzle overnight. Abundant cloud cover will continue
overnight, with moisture trapped beneath a steepening inversion.
There may be some spotty, minor visibility restrictions in BR and
drizzle, but near surface dry air advection should prevent any
meaningful fog.

High pressure over Upper Great Lakes to cross our forecast area
Friday and Friday night. Fair cool weather, although slow clearing
to start the day Friday. Most guidance in strong agreement.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
The eastern Great Lakes will be under the influence of an upper
level ridge Saturday. Surface high pressure over the Northeast
will track off the coast off the New England coast through the
afternoon. Dry conditions expected with temperatures rising back
into the 70s.

A shortwave trough over Northern Plains Saturday morning will
track into the western Great Lakes Saturday night. Moisture
advection will increase and Atlantic moisture will move into the
eastern Great Lakes. PWATS will increase and showers will move
into Western NY Saturday evening spreading north to the North
Country by Sunday morning. Southwest flow ahead of a cold front
will produce upslope enhancement across the western Southern
Tier and southern Tug Hill region while downslope winds create a
lull across the Lake Plains. The cold front will enter Western
NY Sunday morning and track east through the afternoon. The
combination of surface heating and dewpoints in the mid 60s will
allow for weak surface based instability ahead of the front. A
few thunderstorms can't be ruled out mainly from the Genesee
Valley and east. Rainfall amounts will average 0.25 inches
across the Lake Plains and interior Southern Tier to 0.5-1.0
inches east of both Lakes. Dry and cool weather then returns
Sunday night into the new work week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A period of quiet weather is expected through the period as
quasi-zonal flow will coincide with surface high pressure. Look
for a gradual day to day warming with temperatures gradually
trending above normal.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Abundant low level moisture will remain in place through the early
morning hours behind a departing cold front, trapped beneath a
steepening inversion and supported by N/NE upslope flow. This will
produce widespread MVFR CIGS, with IFR across higher terrain. There
will also be some spotty drizzle and BR, which will drop VSBY to
MVFR locally at times.

The low stratus will begin to lift and scatter out during the
morning hours, first on the lake plains and last across the higher
terrain of the western Southern Tier and western Finger Lakes.
Expect all areas to be VFR by late morning or early afternoon, with
clear skies prevailing through the rest of the afternoon. High
pressure will bring clear skies tonight, with river valley fog
bringing local IFR to the western Southern Tier from about 06Z to
14Z Sat. Forecast soundings show too much wind just off the deck to
allow this fog to reach the hilltop KJHW airfield.

Outlook...
Saturday...VFR.
Saturday night...Mainly VFR with a chance of showers overnight.
Sunday...MVFR with showers and thunderstorms.
Monday and Tuesday...VFR.

&&

.MARINE...
Northwest winds will become north to northeast tonight through
Friday. This will produce very choppy conditions along the south
shore of Lake Ontario, and also Lake Erie from Sturgeon Point
southwestward, but winds and waves are expected to remain just below
Small Craft Advisory criteria.

South-southeast winds will increase Saturday afternoon into
Saturday evening. Easterly winds may lag longer across western
Lake Ontario Saturday. A cold front will approach the region
Saturday night and winds and waves will increase. Small Craft
Conditions will increase and continue into Sunday. The cold
front will track across the region Sunday and winds will become
west-northwest by Sunday evening.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/TMA
NEAR TERM...Hitchcock/RSH/TMA
SHORT TERM...HSK
LONG TERM...TMA
AVIATION...Hitchcock
MARINE...Hitchcock/TMA
Hazardous weather outlook, Sep 10, 9:21 AM EDT, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
921 AM EDT Thu Sep 10 2020

NYZ001>008-010>014-019>021-085-111330-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
921 AM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111330-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
921 AM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.